Post-Finasteride Syndrome (PFS) describes serious neurological, physical and sexual side effects that persist – and commonly develop – after discontinuation of the 5alpha reductase inhibitor finasteride (Propecia, Proscar, generics). It is frequently marketed as androgen deprivation therapy for treatment for male pattern baldness.
To learn more about what is currently termed Post-Finasteride Syndrome and support scientific research into the condition, please visit the PFS Network.
The forum is maintained by patient volunteers. Membership of the propeciahelp forum is restricted to those experiencing persistent side effects that have not resolved in the months or years after using and stopping Finasteride or other antiandrogenic drug/substance. Members must abide by the community rules and our terms of service.
To support research into PFS, please visit the patient-led charity PFS Network.
New patients and non-patient visitors should be aware that patients are not affected in a uniform manner. Post-Finasteride Syndrome is comprised of a broad constellation of symptoms and individual patients experience these to dramatically different severities independent of dosage. For example, some patients may experience milder depressive symptoms, anxiety and sexual dysfunction, whereas more severely affected cases can experience a multitude of multi-system symptoms resulting in significant disability, including physical changes, genital atrophy, metabolic dysfunction, severe insomnia and cognitive impairment. In a majority of cases these symptoms onset or significantly worsen post-withdrawal.
Post-Finasteride Syndrome is currently without safe or effective treatment. Appropriate scientific research accounting for the full symptom profile of the disease is therefore urgent and necessary. No discussion taking place on this or any forum should be considered medical advice. Posts are not endorsed by the volunteer staff of propeciahelp.
Due to many patients suffering remarkably similar health problems following the use of other anti-androgenic endocrine-disrupting substances (isotretinoin, lupron, SSRIs) we offer membership to patients experiencing persistent symptoms after cessation of the following drugs or substances:
The forum originated in 2003 on Yahoo Groups, with membership growing to over 1000 people. The forum Propeciahelp was created in 2006. In May 2018, the forum was relaunched with community management and modern software.
The site passed over 5000 registered users in 2019. In a major software development undertaking, a clinical survey was implemented into the community platform in 2019, allowing us to clinically characterise our membership through around 3000 data points per patient. To our knowledge, propeciahelp is the first patient community in the world to develop this capability.
In 2020, drawing on our patient records, a decade of experience operating the platform, and the current scientific understanding of androgen signaling, the administrators of propeciahelp published a literature review and hypothesis that epigenetic alteration of AR signaling may plausibly underlie the pathology of PFS.
Building on these two decades of work, the organising members of propeciahelp launched the charity PFSNetwork.org on Rare Disease Day 2021. PFSNetwork provides an outreach-focused source of information, including a concise explanation of the condition and summaries of published research. PFSNetwork serves as a hub for advocacy projects including video testimony from patients and their loved ones. PFSNetwork's primary focus is to fund effective scientific investigation into PFS with a focus on uncovering the driving pathomechanisms of the disease.